Naloxone use tied to Dose-Dependent Acute Pulmonary Edema: A Case Series
Naloxone remains the main opiate antagonist used to reverse the effects of opioid overdose, both in clinical settings and illicit drug use. Dr Mohammed Al-Azzawi and colleagues have recently reported 2 cases of young patients who developed non-cardiogenic pulmonary edema (NCPE) and required ventilator support following the administration of several doses of naloxone for the treatment of opioid overdose. The case reports were published in the American Journal of Case Reports on March 17, 2021.
Naloxone has been showing relative safety, leading to trivial adverse effects which are mostly due to acute withdrawal effects, but when used in patients with known long-term addiction, it usually requires additional dosing or rapid infusion to achieve detoxification effects promptly or to sustain the effects after they fade away. In some patients, this has resulted in fatal adverse effects, including non-cardiogenic pulmonary edema (NCPE), which may require intensive care for those patients.
Details of Case 1:
The authors explained about a 29-year-old man with a history of heroin abuse was found unresponsive at home secondary to a reported heroin overdose. He responded well to 2 milligrams (mg) of naloxone in the field, and was brought to the hospital alert, awake, and oriented to person, place, and time. He was monitored in the Emergency Department and Discharged. After discharge, he was again admitted unresponsive after another overdose of heroin. The physicians administered 8mg of naloxone and he becomes responsive. After 2 hours, he developed respiratory symptoms and was then intubated. Upon examination, the physicians found bilateral basal crepitations, altered arterial blood gas levels, and bilateral infiltrates on chest radiography, indicating pulmonary edema. The patient was then administered with IV 40 mg Lasix and was successfully extubated 7h later, and chest radiography revealed resolution of pulmonary infiltrates.
Details of Case 2:
The authors further reported about a 37-year-old man with a medical history of intravenous heroin use and cocaine use presented to the ED due to a suspected heroin overdose. In the field, the patient was given 2 mg of naloxone but remained obtunded in the ED. He was then given 0.4 mg naloxone, and his mental status improved. However, he became hypoxic and in respiratory distress eventually requiring bilevel positive airway pressure (BiPAP). Upon examination, the physicians found that the patient was in sinus tachycardia and chest X-Ray revealed diffuse reticulonodular opacities. The patient was then transferred to the intensive care unit because of a low threshold for endotracheal intubation. The physicians administered IV 40 mg Lasix daily, and the patient symptoms significantly improved and stabilized.
The authors concluded, "Naloxone remains the drug of choice in managing opioid overdose but can rarely cause non-cardiogenic acute pulmonary edema. This adverse effect is apparently dose-dependent. Therefore, healthcare providers should aim to use the least effective dose."
For further information: